Washington, 2004

High Wind in Washington, January 3, 2004

January 3, 2004 · NWS SEW · 2 events in 2 counties and zones

High winds caused scattered power outages in the San Juan islands and the islands off western Whatcom county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

High winds caused scattered power outages in the San Juan islands and the islands off western Whatcom county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 2, 8:40 PM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 2, 8:40 PM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
840 PM PST FRI JAN 2 2004

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL DEVELOP OVER WESTERN
WASHINGTON TONIGHT. THIS TROUGH...IN COMBINATION WITH AN ARCTIC
FRONT DROPPING SOUTH OUT OF BRITISH COLUMBIA...WILL GIVE A ROUND OF
SNOW TO THE AREA LATE TONIGHT AND SATURDAY MORNING. VERY COLD AND
DRY AIR WILL BE USHERED INTO THE AREA LATER SATURDAY AND SATURDAY
NIGHT BY BRISK NORTH AND NORTHEAST WINDS. AFTER A COLD DRY PERIOD
SUNDAY THROUGH MONDAY...A MOIST PACIFIC FRONT WILL BRING A
POSSIBILITY OF LOCALLY HEAVY SNOW MONDAY NIGHT THROUGH TUESDAY
MORNING BEFORE TEMPERATURES WARM AND PRECIPITATION TURNS TO RAIN.

&&

.DISCUSSION...FORECASTING DOES NOT GET MUCH MORE DIFFICULT THAN
THIS ON THE SYNOPTIC SCALE...MODEL PERFORMANCE HAS BEEN RATHER GOOD
OF LATE. BUT SMALL SCALE FEATURES AND DETAILS WILL BE MOST IMPORTANT
OVER THE NEXT FEW DAYS. AT THIS TIME A HIGH AMPLITUDE RIDGE ALONG
150W IS FORCING VERY COLD AIR OVER CENTRAL AND WESTERN CANADA TO GET
DRAWN SOUTHWARD TOWARD WASHINGTON. AT THE SAME TIME A STRONG AND
VERY MOIST SOUTHERN STREAM ATTACHED TO MJO ACTIVITY NEAR THE
EQUATORIAL DATELINE AND ITS ASSOCIATED SOUTHERN HEMISPHERE TROPICAL
CYCLONE WELL NW OF TAHITI IS GIVING HEAVY PRECIPITATION TO HAWAII.
THIS MOISTURE IS EVENTUALLY GOING TO GET DRAWN INTO THE PAC NW
GIVING THE POSSIBILITY OF A HEAVY LOWLAND SNOWFALL EVENT LATER MON
NIGHT OR TUE.

FIRST...IN THE SHORT TERM WE ARE DEALING WITH AN ARCTIC FRONT
DROPPING SWD OUT OF BC. IR SATELLITE IMAGERY SHOWS THE FRONT
APPROACHING HOPE/SUMAS AREA AT 03Z. OUTFLOW IN THE MEAN TIME IS
CAUSING THERMALLY INDUCED TROUGHING TO DEVELOP ALONG THE LEE OF
VANCOUVER ISLAND SE TO KNUW. THE COMBINATION OF THE OUTFLOW WITH
KBLI-CYWL -12.5 MB AND KOTH-KSEA +3.0 MB IS GIVING INCRG LOW LVL
CONVERGENCE WITH SHOWERS INCREASING AND CEILINGS LOWERING. EXPECT RA
TO CHANGE TO SN OVERNIGHT AS PCPN RATES INCR AND TEMPS IN THE LOWER
TO MID 30S FALL BLO FREEZING. THEN THE ARCTIC FRONT PASSES S THRU
THE SEATTLE AREA MIDDAY SAT. 2-4 INCH SNOWFALL AMOUNTS WITH THE
COMBINATION OF THESE FEATURES LOOKS REASONABLE AT THIS TIME WITH
HEAVIEST AMOUNTS ALONG THE NRN OLYMPIC PENINSULA AND IN THE AREA OF
PEAK CONVERGENCE FROM PORT TOWNSEND EWD THRU KPAE INTO THE
CASCADES...AND IN THE CENTRAL CASCD FOOTHILLS. OF COURSE LIGHTER
ACCUMULATIONS NEAR WATER. CURRENT SNOW FORECASTS OK...BUT MAY NEED
FINE TUNING. WILL ALSO EXPAND THE SN ADVISORY NE TO INCLUDE THE NW
INTR AS 1 OR TWO INCH AMOUNTS OCCUR BEFORE THE ARCTIC FRONT DRIVES
S. THEN ARCTIC OUTFLOW WILL GIVE WHOLE GALE CONDITIONS TO THE N INTR
AND POSSIBLY GALE PGTSND LATE SAT AFTN AND SAT NIGHT AS KPDX-KBLI
GRADIENTS APCH -8 MB. AFTN TEMPERATURES FALL THRU THE MID AND UPPER
20S BEHIND THE FRONT. THEN AS TEMPS FALL TO NEAR 10 AROUND WESTERN
WHATCOM COUNTY AND 18-20 EVERETT SEATTLE AREA...WIND CHILL
TEMPERATURES FALL BY EARLY SUN MORNING TO NEAR -15F IN WESTERN
WHATCOM COUNTY AND 0 TO -5F IN SEATTLE EVERETT AREA. WILL AMEND
FCSTS TO INCLUDE WIND CHILLS AND HIGHER WINDS SAT NIGHT. IF 2-4
INCHES OF SNOW FALL TONIGHT/SAT...SUN NIGHT TEMPS UNDER CLEAR AND
CALM CONDITIONS COULD FALL INTO 5F IN SHELTERED OUTLYING VALLEY
LOCATIONS LIKE KAWO AND TO NEAR 15 IN SEATTLE

THE EXTENDED FORECAST FOR MON NIGHT AND TUE IS DIFFICULT AS THE 18Z
AND 00Z ETA SOLUTIONS SHOW MOST SRN STREAM MSTR AND ENERGY MOVE ENE
INTO NW OREGON AND SW WA. THE 18Z AND 00Z GFS SOLUTIONS ON THE OTHER
HAND GIVE SIGNIFICANT PCPN AMOUNTS IN THE FORM OF SN (1.0 TO 1.25
H20 EQUIV) THRU 18Z TUE BEFORE PCPN TURNS TO RA TUE AFTN. THE EXACT
TRACK OF THE LOW OR TRIPLE POINT TO OUR W OR S WILL BE CRITICAL ON
HOW MUCH SN FALLS AND WHEN THE TRANSITION TO RA WILL BE. CURRENT
FORECASTS LOOK APPROPRIATE.

ALBRECHT

&&

.SEW...SNOW ADVISORY LATE TONIGHT AND SATURDAY MORNING ALL LOWLAND
         ZONES.
       GALE WARNINGS CAMANO ISLAND TO POINT ROBERTS...STRAIT OF JUAN
         DE FUCA...PUGET SOUND AND HOOD CANAL.
       SMALL CRAFT ADVISORY COAST AND ADMIRALTY INLET.

.KATX...VCP32/CSR32...OPERATIONAL.

&&
Hazardous weather outlook, Jan 2, 10:20 PM PST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
1020 PM PST FRI JAN 2 2004

WAZ001>011-13>16-031430-
SAN JUAN ISLANDS-WESTERN WHATCOM COUNTY-NORTHERN CASCADE
FOOTHILLS-CENTRAL CASCADE FOOTHILLS-NORTHWEST INTERIOR-EVERETT AND
VICINITY-SEATTLE METROPOLITAN AREA-TACOMA AREA-ADMIRALTY INLET
AREA-HOOD CANAL/KITSAP PENINSULA-EASTERN STRAIT OF JUAN DE
FUCA-WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
1020 PM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWLANDS OF WESTERN
WASHINGTON.

.DAY ONE...

A SNOW ADVISORY IS IN EFFECT FOR LATE TONIGHT. SEE THE WINTER
WEATHER BULLETIN...WWUS46 KSEW...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A SNOW ADVISORY IS IN EFFECT FOR SATURDAY MORNING. SEE THE WINTER
WEATHER BULLETIN...WWUS46 KSEW...FOR DETAILS.

GENERAL NORTH TO NORTHEAST WINDS OF 15 TO 35 MPH...WITH GUSTS TO 45
MPH IN WESTERN WHATCOM COUNTY...WILL GIVE DANGEROUS WIND CHILL
TEMPERATURES SATURDAY NIGHT. WIND CHILLS WILL REACH 0 TO 5 BELOW
OVER MOST OF THE AREA AND 15 BELOW IN WESTERN WHATCOM COUNTY.

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE BEFORE
PRECIPITATION CHANGES TO RAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ012-017-018-031430-
OLYMPICS-WEST SLOPES CENTRAL CASCADES AND PASSES-WEST SLOPES
NORTHERN CASCADES AND PASSES-
1020 PM PST FRI JAN 2 2004

.DAY ONE...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A PACIFIC FRONT WILL SPREAD MOISTURE OVER COLD AIR IN WESTERN
WASHINGTON MONDAY NIGHT AND TUESDAY. HEAVY SNOW IS POSSIBLE AT TIMES
IN THE MOUNTAINS MONDAY NIGHT INTO WEDNESDAY.

PZZ130>132-133-135-031430-
1020 PM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE STRAIT OF JUAN DE
FUCA...NORTHERN INLAND WATERS...AND PUGET SOUND AND HOOD CANAL.

.DAY ONE...

GALE CONDITIONS WILL DEVELOP LATE TONIGHT IN THE NORTHERN INLAND
WATERS AND BY MORNING IN THE STRAIT OF JUAN DE FUCA. SEE THE COASTAL
MARINE FORECAST...FZUS56 KSEW...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A GALE WARNING IS IN EFFECT FOR SATURDAY. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.

PZZ134-031430-
1020 PM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ADMIRALTY INLET.

.DAY ONE...
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PZZ150-153-156-170-173-176-031430-
1020 PM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
COASTAL WATERS OF WASHINGTON.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

GALE CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY. SEE THE LATEST
COASTAL MARINE FORECAST...FZUS56...FOR DETAILS.

ALBRECHT

In the hours before

Local storm report, Jan 2, 11:59 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1159 PM PST FRI JAN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1156 PM     NON-TSTM WND GST 7 WSW MARIETTA-ALDERWOO 48.73N 122.69W
01/02/2004  62 MPH           WHATCOM            WA   TRAINED SPOTTER

            40 MPH SUSTAINED WITH BLOWING SNOW.

&&

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, San Juan

When
January 3, 12:00 AM PST to 6:00 AM PST
Where
San Juan forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
48.531, -123.025 (the zone’s center; the record gives no point)

High Wind, Western Whatcom

When
January 3, 12:00 AM PST to 6:00 AM PST
Where
Western Whatcom forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382428, 5382429.